PMRGCAuk
6,789 members10,588 posts

Best time to take medication

I've been reading recent posts about the best time to take medication and I found it really interesting because I've been wondering whether to change my own routine. I currently take 35mg Pred - originally on 15mg then upped to 40mg as a precaution against possible GCA and now hoping to reduce to 30mg next week. I take the full dose at 4.30am because I understand it gives the steroid a chance to get into the blood stream early on. My tablets are the enteric coated ones as they help with my hiatus hernia. Unfortunately, I find that when I get up about 8am, I also get the full force of the side effects - tinnitus and balance problems - which then continue to a lesser degree for the rest of the day. So, I'm wondering whether to take them after my evening meal about 7pm, in the hopes that the worst of the side effects will be during the night. Of course, I then have to juggle the dose to change to a totally different time. I was wondering whether to take say 15mg on waking and then 20mg in the evening, then 10mg in the morning with 25mg in the evening - and so on until I get to the full dose in the evening. I really do find the side effects a big problem and providing I pace myself, I'm not feeling too bad otherwise. I'd really appreciate any advice or comments.

Jan

12 Replies
oldestnewest

I feel that I read here that your dose shouldn't be split if you are fighting GCA. I wonder if it would help to take Pred at around 2 am, this enables the drug to deal with the shedding of inflammatory substance at around 4 am ( thanks to PMRPro's knowledge). I was thinking that you could then go back to sleep and hopefully sleep through the Tinnitus and balance problems that you experience acutely when the Pred gets into your system. Both those symptoms seem to be part of PMR itself too, there is definitely an ear thing going on.

3 likes
Reply

Not with enteric coated - they take 5 or 6 hours, sometimes even more to get into the system. The coating makes them pass through the stomach untouched - so it is at least 3 or 4 hours before the coating starts to break down. I think you can probably use them the same as Lodotra, the version of pred I take - but far cheaper!

1 like
Reply

Yes, I wonder as well whether it's a combination of the two. I was hardly aware of it when I was on 15mg but, wham, as soon as I took the 40mg dose it really affected me. So annoying because I would love to go for a walk - or even drive - but I just don't feel safe. I'll try take the full dose before I go to bed - as per PMRpro's advice - and I'll let you know how I get on.

1 like
Reply

Since you are taking enteric coated they will take 5 or 6 hours to get into the system - so why not take them immediately before bed? They will be working by the next morning and any unpleasant effects will happen while you are asleep. And that you can do in one - having taken your dose this morning - just take tomorrow's dose before bed, just a few hours early tonight. It really won't make much difference and may be absolutely the ticket.

3 likes
Reply

Thank you so much for your very quick reply - I can't tell you how much your advice and knowledge is appreciated. I'll take the full dose before I go to bed this evening and report back tomorrow. Thank you again. Jan

2 likes
Reply

Hi,

As others have said, not recommended to split dose if you have suspected GCA. As they are enteric, I would try the evening, then they have plenty of time to get into the system and don't react with your other medication.

1 like
Reply

Hello, I have to take enteric coated and Pred makes me feel horrible so I take them in the evening. I did though, find absorption was affected by the presence of food in that I got return of symptoms when I took it after meals. I worked out it was due to malabsorption because I wasn't getting the side effects of feeling groggy and weak either. Therefore, I take them and allow two hours before I eat. We are all different, so you may find it is different for you. When I take them at 6pm, I can feel it kicking in about 10pm and when I wake I have tinnitus and feel a bit buzzy in the head but otherwise I'm side effect free. I don't have PMR so far, only GCA, so can't comment on symptom control for that.

1 like
Reply

I just started on Lodotra and was taking it at 10 pm as directed. ( 10 mg.) I have been waking up at 2 and 4 AM with awful leg cramps....I have not had this since my initial doses of 80. Last night...I tried two doses of 5 ...one at 9 and one at 2. Cramps appeared ar 4 ....not as excruciating however. I do believe I am absorbing the lodotra much quicker than expected. I have not received my 2 mg tablets yet so I take a 5 again in the morning. Trying to adjust is tricky I am finding. Any more at night and I cannot sleep. I don't know if this helps ...

Reply

Have you tried magnesium supplements? And has your doctor checked your bloods for "electrolytes"?

If you are taking the Lodotra either within 3 hours of dinner or, if it is longer, with a substantial snack it slows down the breakdown of the outer coating which is very important. Taking it without food makes for uneven effects.

If you are taking doses at 9 pm and 2 am - there is absolutely no point in taking Lodotra - especially given its price! You can get the identical effect with cheap as chips plain pred taken at 10pm!

Are you buying the Lodotra yourself - or are you not in the UK?

Reply

I bought magnesium yesterday.... I will have my electrolytes l checked also ..thanks. Something is off in my system. I was not absorbing the regular prednisone. I had to send to the U.K. For the Lodotra and that was working at first...although one of the signs was the leg cramps. I still need the coated due to my IBS. . I also have adrenal insufficiency . It gets complicated. I just got the okay to get the Actemra shots. I have had five so far ( samples ). That may have screwed things up ??

Reply

Don't know to be honest.

But Lodotra still releases in your stomach, just later.

Reply

Thanks for all your help !!

Reply

You may also like...